Hail, Coles
- When
- June 24, 3:30 PM CST
- Where
- Coles County, 1 mi NW of Mattoon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.500, -88.383
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 24, 1:30 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION...CORRECTED ISSUE TIME NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT MON JUN 24 2002 BIGGEST CHALLENGE THIS AFTERNOON REVOLVES AROUND POP CHANCES IN THE SHORT TERM AND EFFECTS OF FROPA EXPECTED LATE WEDNESDAY/EARLY THURSDAY. 12Z AVN AND ETA REASONABLE SIMILAR ON EVOLUTION OF UPPER LOW OVER LOWER MISSISSIPPI RIVER VALLEY...THOUGH BOTH INITIALIZED A BIT WEAK. QUESTION THIS AFTERNOON IS HOW FAR NORTH EFFECTS WILL BE FELT BEFORE FRONT PLUNGES THROUGH DURING MIDWEEK. TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT...BUT OVERALL TREND OF CHANCE PRECIP THIS EVENING SOUTH AND OVER ENTIRE FA WITH HIGHEST POP SOUTH ON TUESDAY SEEMS TO BE REASONABLE. GIVEN HIGH DEWPOINTS AND CONVECTIVE TEMPS PROGGED IN THE UPPER 80S...WEAK IMPULSES SHOULD BE ENOUGH TO DEVELOP SLOW MOVING THUNDERSTORMS. HOWEVER...MOST SHOULD BE AFTERNOON HEATING TRIGGERED AND WILL LIKELY DIMINISH AFTER SUNSET. FWC/MAV GENERALLY KEEPING TEMPS IN THE UPPER 80S AND SEEMS REASONABLE. FRONTAL SYSTEM AND ASSOCIATED SHORT WAVE IS PROGGED TO MOVE SOUTHEAST INTO FA WEDNESDAY AFTERNOON...AND THROUGH AREA DURING THE NIGHT. BOUNDARY SHOULD PROVIDE A GOOD FOCUS FOR CONVECTION AND WILL GO WITH HIGH CHC POPS ENTIRE FA WITH PASSAGE. FOLLOWING PASSAGE...TEMPS SHOULD BE ONLY A CATEGORY OR SO COOLER HOWEVER DEW POINTS SHOULD BE NOTICEABLY LOWER ON THURSDAY AND FRIDAY. ECMWF SUGGESTS MORE AMPLIFIED FLOW AND MORE DRYING BEHIND BOUNDARY SO WILL KEEP GOING DRY FORECAST. ON SUNDAY AND MONDAY...WEAK IMPULSES AND HIGHER AFTERNOON TEMPS...AS EVIDENCED BY CLIMBING 850 TEMPS...WILL BATTLE WITH DEVELOPING MIDDLE LEVEL RIDGE. QUICK LOOK AT MRF ENSEMBLE PROBABILTY PRECIP GRAPHICS SUGGESTS THAT THERE IS ENOUGH SPREAD TO BRING AT LEAST CHC POPS BACK INTO FA FOR THE START OF NEXT WEEK. ...PRELIMINARY CCF FOR COORDINATION PURPOSES... SPI BB 068/088 068/086 066 10033 PIA BB 068/088 068/086 066 10033 DEC BB 068/088 068/087 067 10133 CMI BB 068/088 068/087 067 10133 MTO BB 068/088 068/087 067 10133 LWV BB 069/088 068/088 068 10343 .ILX...NONE. BARKER
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241730- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT MON JUN 24 2002 NO HAZARDOUS WEATHER IS EXPECTED OVER CENTRAL AND SOUTHEAST ILLINOIS TODAY OR TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS IN THE SOUTHEAST SECTIONS OF ILLINOIS THIS AFTERNOON...BUT NO SEVERE WEATHER IS EXPECTED. PALMER
The Lincoln radar (KILX), 109 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A 16 inch diameter tree was snapped off due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301436, 5301437.